Texas, 2010

Winter Storm in Texas, February 23, 2010

February 23, 2010 · NWS EWX · 1 event in 1 county or zone

A potent upper level trough moved east into Central Texas over a cold airmass causing widespread precipitation. Rain mixed with sleet and eventually turned over to snow across the northern half of county warning area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A potent upper level trough moved east into Central Texas over a cold airmass causing widespread precipitation. Rain mixed with sleet and eventually turned over to snow across the northern half of county warning area. The area hardest hit by snow was generally north of Highway 71 in the northern Hill Country. Storm total snowfall amounts near 4 inches were reported in northern Burnet and Williamson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Feb 23, 6:14 AM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Feb 23, 6:14 AM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
614 AM CST TUE FEB 23 2010

.UPDATE...
HAVE INCLUDED LIGHT SLEET IN THE WINTERY MIX FOR NORTHERN AREAS
THIS MORNING SHIFTING SOUTHWARD THROUGHOUT THE DAY. LITTLE TO NO
SLEET ACCUMULATIONS ARE EXPECTED AS SURFACE TEMPERATURES ARE WARM
AND MELTING SHOULD OCCUR UPON IMPACT.

&&

.PREV DISCUSSION... /ISSUED 458 AM CST TUE FEB 23 2010/

UPDATE...
HAVE INCLUDED BANDERA...KENDALL...AND HAYS COUNTIES TO THE WINTER
STORM ADVISORY. GENERALLY NOT EXPECTING TOTALS ACROSS SAN
MARCOS...BUT GRASSY AND OPEN AREAS ACROSS THE NORTHERN PORTION OF
HAYS COUNTY COULD HAVE ACCUMULATIONS OF ONE TO TWO INCHES.

PREV DISCUSSION... /ISSUED 452 AM CST TUE FEB 23 2010/

AVIATION...
MVFR TO IFR CONDITIONS ACROSS S CENTRAL TX TODAY INTO THIS EVENING AS
WINTER STORM SYSTEM RESULTS IN WIDESPREAD -RA AND -SN WITH EMBEDDED
ISOLATED T. CONDITIONS WILL IMPROVE TO VFR FROM THE WEST BETWEEN
03Z AND 06Z AND CONTINUE THRU WEDNESDAY MORNING. NLY WINDS OF 10
TO 20 KNOTS WILL PREVAIL WITH GUSTS TO 25 KNOTS.

PREV DISCUSSION... /ISSUED 429 AM CST TUE FEB 23 2010/

DISCUSSION...
THE UPPER LEVEL LOW AND TROUGH AXIS ARE CURRENTLY PUSHING ACROSS
CENTRAL TEXAS AND WILL DIVE INTO SOUTH CENTRAL TEXAS TODAY. THE
TROUGH AXIS IS EXPECTED TO BE EAST OF OUR CWA BY EARLY WEDNESDAY.
ISENTROPIC UPGLIDE WILL KEEP SKIES OVERCAST ACROSS SOUTH CENTRAL
TEXAS TODAY AND HAS ALREADY BEGUN TO GENERATE STRATIFORM RAIN
ACROSS THE WESTERN HILL COUNTRY AND ADJACENT AREAS THIS MORNING.
GENERALLY EXPECTING THIS AREA OF RAIN TO EXPAND THIS MORNING AHEAD
OF THE PASSAGE OF THE TROUGH. TEMPERATURES ARE GENERALLY WITHIN A
FEW DEGREES OF TODAY'S HIGHS AND ARE EXPECTED TO FALL THROUGHOUT
THE DAY. TEMPERATURES ALOFT ARE COLD ENOUGH FOR THE COLD RAIN TO
CHANGE OVER TO SNOW ACROSS THE NORTHERN HALF OF SOUTH CENTRAL
TEXAS LATER THIS MORNING AND THROUGH THE AFTERNOON. CURRENTLY
ANTICIPATING THAT THE BULK OF THE PRECIP SOUTH OF HIGHWAY 90 WILL
BE LIQUID...BUT COULD SEE A FEW AREAS WITH BRIEF FLURRIES MIXED
IN THROUGH TONIGHT.

AS FAR AS SNOW ACCUMULATIONS GO...NOT MUCH HAS CHANGED WITH THE
LATEST MODEL RUNS. ANTICIPATING THE HIGHEST TOTALS TO REACH 3 TO 4
INCHES ACROSS GILLESPIE...LLANO...BURNET...AND WILLIAMSON COUNTIES
AND THUS WILL LEAVE THE CURRENT WINTER STORM WARNING AS IS. 1 TO 3
INCH TOTALS ARE POSSIBLE ALONG AND NORTH OF A LINE FROM LANGTRY TO
AUSTIN TO GIDDINGS. SURFACE TEMPERATURES WILL REMAIN ABOVE FREEZING
THIS AFTERNOON. THUS...ANY SNOW ACCUMULATIONS ARE EXPECTED TO BE
ACROSS GRASSY AREAS AND THAT WHICH DOES FALL ON ROADS WILL BECOME
SLUSHY AND SLIPPERY AS IT MELTS. CANNOT RULE OUT THE CHANCES FOR
PATCHY ICE WEDNESDAY MORNING ON ELEVATED ROADS AND BRIDGES AS
TEMPERATURES DIP BELOW FREEZING OVERNIGHT.

BENIGN WEATHER IS ANTICIPATED FOR THE REST OF THE WORK WEEK AS THE
UPPER LEVEL TROUGH SLIDES TO THE EAST ON WEDNESDAY. AFTER A COLD
START TO THE MORNING ON WEDNESDAY...TEMPERATURES WILL REACH THE
UPPER 40S ACROSS THE NORTHEASTERN COUNTIES TO NEAR 60 ACROSS THE
RIO GRANDE PLAINS. SURFACE RIDGING WILL KEEP SKIES CLEAR WEDNESDAY
NIGHT WITH ANOTHER FREEZE EXPECTED FOR MUCH OF THE CWA.

A PROGRESSIVE PATTERN IS EXPECTED FOR THE LATTER HALF OF THE
FORECAST PERIOD. CHANCES FOR RAIN RE-ENTER THE FORECAST ON FRIDAY
AS A SHORT-WAVE TROUGH PUSHES ACROSS SOUTH CENTRAL TEXAS. CURRENTLY
EXPECTING ISOLATED TO SCATTERED SHOWERS LIMITED TO THE EASTERN
HALF OF THE REGION. ANOTHER SYSTEM WILL ROLL THROUGH LATE IN THE
WEEKEND/EARLY NEXT WEEK. BETTER AREAL COVERAGE OF RAIN IS EXPECTED
WITH THIS SECOND SYSTEM. TEMPERATURES WILL BE MILD AND BELOW
NORMAL THROUGH AT LEAST THE FIRST FEW DAYS OF MARCH.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              36  31  53  30  64 / 100  30   0   0   0
AUSTIN BERGSTROM INTL AIRPORT  37  29  50  28  63 / 100  30   0   0   0
NEW BRAUNFELS MUNI AIRPORT     38  29  54  30  65 / 100  30   0   0   0
BURNET MUNI AIRPORT            35  28  47  31  60 / 100  20   0   0   0
DEL RIO INTL AIRPORT           44  32  59  36  71 /  80  -    0   0   0
GEORGETOWN MUNI AIRPORT        35  30  48  32  61 / 100  30   0   0   0
HONDO MUNI AIRPORT             43  28  58  29  66 / 100  20   0   0   0
SAN MARCOS MUNI AIRPORT        38  28  53  30  65 / 100  30   0   0   0
LA GRANGE - FAYETTE REGIONAL   39  32  53  32  64 / 100  40   0   0   0
SAN ANTONIO INTL AIRPORT       42  32  56  31  66 / 100  20   0   0   0
STINSON MUNI AIRPORT           43  31  57  31  68 / 100  20   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR THE
FOLLOWING COUNTIES: BANDERA...BASTROP...BLANCO...EDWARDS...HAYS...
KENDALL...KERR...LEE...REAL...TRAVIS...VAL VERDE.

WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR THE FOLLOWING
COUNTIES: BURNET...GILLESPIE...LLANO...WILLIAMSON.

&&

25/01
Hazardous weather outlook, Feb 23, 4:39 AM CST, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
439 AM CST TUE FEB 23 2010

TXZ171>173-183>194-202>209-217>225-228-241045-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
439 AM CST TUE FEB 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
A WINTER STORM WILL AFFECT PORTIONS OF SOUTH CENTRAL TEXAS TODAY
INTO THIS EVENING.

A WINTER STORM WARNING REMAINS IN EFFECT FROM 6 AM THIS MORNING TO
MIDNIGHT TONIGHT FOR THE FOLLOWING COUNTIES:
BURNET...GILLESPIE... LLANO... WILLIAMSON.

A WINTER WEATHER ADVISORY IS IN EFFECT FROM 6 AM THIS MORNING TO
MIDNIGHT TONIGHT FOR THE FOLLOWING COUNTIES: BASTROP...BANDERA...
BLANCO...EDWARDS...KENDAL..KERR...HAYS...LEE...REAL...TRAVIS...VAL
VERDE.

SNOW ACCUMULATIONS OF 2 TO 4 INCHES ARE EXPECTED ACROSS THE
WARNING AREA TODAY. SNOWFALL AMOUNTS OF 1/2 TO 2 INCHES ARE
POSSIBLE ACROSS THE ADVISORY AREA...WITH LESSER AMOUNTS
ELSEWHERE. THE SNOW AND RAIN WILL END FROM THE WEST THIS EVENING.

.DAYS TWO...WEDNESDAY... THERE COULD BE PATCHES OF ICE ON ROADS
WEDNESDAY MORNING AS ANY WET SPOTS OR PUDDLES FREEZE...ESPECIALLY
ON BRIDGES AND OVERPASSES.

.DAYS THREE THROUGH SEVEN...THURSDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Feb 23, 5:40 AM CST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
540 AM CST TUE FEB 23 2010

TXZ202>209-217>225-228-231900-
KINNEY-UVALDE-MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-
MAVERICK-ZAVALA-FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-
LAVACA-DIMMIT-
INCLUDING THE CITIES OF...BRACKETTVILLE...UVALDE...HONDO...
SAN ANTONIO...NEW BRAUNFELS...SEGUIN...LOCKHART...LA GRANGE...
EAGLE PASS...CRYSTAL CITY...PEARSALL...PLEASANTON...FLORESVILLE...
KARNES CITY...GONZALES...CUERO...HALLETTSVILLE...CARRIZO SPRINGS
540 AM CST TUE FEB 23 2010

...WINTERY WEATHER TODAY THROUGH TONIGHT...

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL SLIDE INTO SOUTH CENTRAL
TEXAS TODAY. THIS SYSTEM WILL BRING COLDER TEMPERATURES AND A
CHANCE OF WINTERY PRECIPITATION AS AN OVERRUNNING PATTERN PERSISTS.
THE INITIAL PRECIPITATION TYPE THIS MORNING WILL BE RAIN WITH A
MIX OF RAIN AND SNOW POSSIBLE IN THE NORTHERN HILL COUNTRY AND
EDWARDS PLATEAU. THE RAIN AND SNOW MIX WILL DRIFT SOUTHWARD
THROUGHOUT THE DAY ON TUESDAY REACHING NEAR HIGHWAY 90 BY LATE
TUESDAY AFTERNOON. THE BULK OF THE PRECIPITATION SOUTH OF HIGHWAY 90
WILL BE LIQUID...BUT COULD SEE A FEW AREAS WITH BRIEF FLURRIES
MIXED IN THROUGH TONIGHT.

ACCUMULATIONS OF UP TO AN INCH ARE POSSIBLE ALONG A LINE FROM
LANGTRY TO KENDALIA TO GIDDINGS. ACCUMULATIONS WILL DECREASE
SOUTHWARD...RANGING FROM A QUARTER TO HALF OF AN INCH AS FAR SOUTH
AS A COMSTOCK TO NEW BRAUNFELS TO LA GRANGE LINE. TRACE TO ONE
QUARTER INCH AMOUNTS CAN BE EXPECTED AS FAR SOUTH AS A SPOFFORD
TO LAVERNIA TO MOULTON LINE. NO SNOW ACCUMULATIONS ARE EXPECTED
FURTHER SOUTH. PRECIPITATION WILL END ACROSS THE REGION BY DAWN
WEDNESDAY AS THE UPPER LOW SHIFTS EAST.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Williamson

When
February 23, 8:00 AM CST to 3:00 PM CST
Where
Williamson forecast zone
Reported by
CoCoRaHS
Coordinates
30.648, -97.601 (the zone’s center; the record gives no point)

CoCoRaHS observer reported 4.2 inches of snow near Jarrell.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 216560.